Wednesday, 13 January 2016

Back on Roaccutane


Back in 2009 I was prescribed Roaccutane (Isotretinoin) for a few months due to a diagnosis of cystic acne. I didn't complete the course (complete the course people!) but my skin was crystal clear, allowing me to go out without make up. I endured incredibly dry skin, my skin peeled pretty much everywhere including the palms of my hands, my lips were in an awful state from being so dry and somewhat scarily my cholesterol raised.

For those of you who haven't come across Roaccutane (I'm going to use the brand name rather than actual name throughout my blog as it's the one people recognise the most), it's used to treat cystic/nodular acne that won't respond to other treatment such as creams or antibiotics. It's a type of retinoid and works by lowering the amount of sebum you produce, if your body produces too much it can cause acne. Roaccutane isn't something to start using lightly, it's a pretty hard core medication. It will kick your arse while you're on it unless you're one of the incredibly lucky people who don't suffer from any side effects from it. 

Some of the most common side effects are joint pain, eye redness, nosebleeds, extremely dry lips and dry skin. One of the most well known, but rare, side effects of this drug is a change to mental health. It's safe to say that Roaccutane is a controversial drug due to the incidence of depression and suicide. 

I've been lucky to see a dermatologist privately after a proper beast of a cyst popped up on my face last September/October (I ended up naming him Mr Lumpy) following months of antibiotics - don't do it kids, GPs are great but for goodness sake see a dermatologist - and the cyst not shifting I went to an appointment where it was injected with steroids there and then. All was going well until December when my skin lost the plot, Christmas was a particular low point for me. I was at the start of a new relationship and already having to walk around the house with no make up on just to give my skin a break, I think it's fair to say I've found a goodun with the support he's given me. Last night I went for a second check up on the cyst but as soon as my dermatologist saw me he declared my skin "out of control" and immediately suggested steroids and Roaccutane. 

For the last week my skin had completely lost it, my chin and jaw have been completely covered in cysts with some coming out. It was a whole world of pain, to an extent that it has been waking me up at night and early in the morning, I've been popping painkillers at an alarming rate just to be able to eat and talk. 

With a private prescription in hand I was ordered to the local university hospital pharmacy to get the medication right away this morning. After an hour wait I came away with a month's worth of Roaccutane as well as steroids as my dermatologist had explained that if I went straight on the Roaccutane on it's own my skin would get worse as it's so active, so I have three weeks of a decreasing dose of steroids to take as well.

I have no doubt that the next six months are going to be difficult at times, especially when the side effects kick in, but I know I can get through it and in the end it'll be worth it. The last few weeks I've struggled to leave the house, I've not wanted to look at people in the eye and honestly, when it's painful to eat you know you've had enough.

My plan is to update this every month, I'm going to take a photo with no make up on once a week so I can document the progress I'm making. I've not decided if I'll share these photos yet but hopefully I'll be a place where I feel confident enough to do that at some point.

My next appointment is in a month, I'll be going to the hospital fasted in order to have the first lot of bloods taken so they can keep an eye on my liver function. After that I'm off to West Wales for the weekend so at least I'll have that to take my mind off the blood test (I'm pretty rubbish with them).

Hopefully 2016 will be the year I finally clear my skin.



SHARE:

2 comments

  1. I've got an appointment to get mine :) The last time I used it I saw such a huge difference and only had the dry lips, I'm praying it all goes as well this time. Really don't want huge spots on mu neck and jawline on my wedding day x

    ReplyDelete
    Replies
    1. Oh, good luck with it. Did you end up going private in the end? My skin was amazing after the course I took last time, it's a shame the results didn't stick but I'm seeing a change (mainly from the steroids I'd guess) already which is nice. Hope it goes well for you :) x

      Delete

Blogger Template Created by pipdig